Researcher finds association between finasteride and decreased levels of alcohol consumption

Researcher Michael S. Irwig, M.D., F.A.C.E., assistant professor of medicine at the George Washington University (GW) School of Medicine and Health Sciences (SMHS) and director of the Center for Andrology at The GW Medical Faculty Associates, found that men who used the medication finasteride (Propecia) and developed persistent sexual side effects, are also drinking less alcohol than before.

This research will be published in the journal, Alcoholism: Clinical & Experimental Research. While robust literature exists on the interaction between finasteride and in rodents, this is the first study to examine the role of finasteride in alcohol consumption in humans with male pattern hair loss. The findings from this research are consistent with the findings from research in rodents, identifying that finasteride has the ability to modulate alcohol intake.

"Finasteride use leads to decreased concentrations of important hormones in the brain called neurosteroids. Because this is a preliminary report, further research is needed on the effects of finasteride in the human brain," said Irwig. "This is an important step towards better understanding the breadth of side effects in humans from the drug finasteride."

Irwig administered standardized interviews to 83 otherwise healthy men who developed persistent sexual side effects associated with finasteride, despite the cessation of this medication for at least three months. Information regarding histories, sexual function, and alcohol consumption before and after taking finasteride was collected. Of the 63 men who consumed at least one alcoholic drink per week prior to starting finasteride, 41 men (65 percent) noted a decrease in their alcohol consumption after stopping . Twenty men (32 percent) reported no change in their alcohol consumption and two men (3 percent) reported an increase in .

add to favorites email to friend print save as pdf

Related Stories

Hair loss drug shows long-term sexual side effects

Jul 23, 2012

(HealthDay) -- For men with finasteride-associated side effects, sexual dysfunction may persist for months or years, even after discontinuation of the drug, according to a study published online July 12 in ...

Long-term finasteride doesn't impair quality of life

Sep 13, 2012

(HealthDay)—Taking finasteride to prevent prostate cancer does not negatively affect the physical function, mental health, or vitality domains of health-related quality of life, according to a study published ...

Recommended for you

Smoking out the facts in the E-cigarette debate

52 minutes ago

Electronic cigarettes seem to have become as ubiquitous as the vapor they produce. Their popularity has been skyrocketing over the past two years, even in the midst of a fierce debate about their potential ...

Women, work and the menopause

1 hour ago

Menopausal women fear age-based discrimination in the workplace and face a glaring lack of menopause-specific support, according to new research.

Cohabiting couples differ on contraceptive use by class

3 hours ago

Most cohabiting couples intend to delay childbirth until they're married, steadily employed and financially stable. Despite these preferences, surprise pregnancies are common, particularly among working-class men and women ...

Nurse turnover assessments inconsistent

3 hours ago

(HealthDay)—More than 17 percent of new nurses leave their first job within one year of starting, according to research published online Aug. 25 in Policy, Politics, & Nursing Practice.

User comments